JOE G. HARDIN JR., M.D.
In two patients a transient illness was diagnosed as systemic lupus erythematosus and treated with corticosteroids. In each patient the original illness, which may not have been systemic lupus erythematosus, was shortly supplanted by partially masked infection, steroid-induced myalgia and arthralgia and steroid-related hypertension, edema, and proteinuria—all suggesting manifestations of this disease. These cases illustrate the potential iatrogenic hazards of this diagnosis, particularly the vicious cycle in which untoward steroid effects are misinterpreted as signs of active systemic lupus erythematosus and are treated with escalating steroid therapy.
Learn more about subscription options.
Register Now for a free account.
HARDIN JG. Steroid-Induced Morbidity Mimicking Active Systemic Lupus Erythematosus. Ann Intern Med. 1973;78:558–560. doi: 10.7326/0003-4819-78-4-558
Download citation file:
Published: Ann Intern Med. 1973;78(4):558-560.
Lupus Erythematosus, Rheumatology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only